Missouri, 2003

Damaging Wind in Missouri, August 18, 2003

August 18, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 18, 3:41 AM CST, 9 hours 56 minutes earlier.

Area forecast discussion, Aug 18, 3:41 AM CST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED ADVISORY SECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CDT MON AUG 18 2003

.DISCUSSION...
MAIN FORECAST CONCERNS ARE THE HEAT FOR TODAY AND TUESDAY...ALONG
WITH THE CHANCE OF ISOLATED CONVECTION IN THE SHORT TERM.

A STRONG UPPER RIDGE CONTINUED TO BE ANCHORED OVER THE REGION
TONIGHT.  A WEAK SHORTWAVE TRACKED ALONG THE PERIPHERY OF THIS
RIDGE...SPARKING ISOLATED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST
MISSOURI.  LOOKING UPSTREAM...A SIGNIFICANT SHORTWAVE WAS FOUND OVER
WYOMING.  AT THE SURFACE...A VERY WEAK BACKDOOR FRONT WAS DRAPED
ACROSS THE FORECAST AREA.  THIS BOUNDARY MAY TRIGGER ISOLATED
CONVECTION THIS AFTERNOON.

SHORT TERM (TODAY THROUGH WEDNESDAY)...

...TEMPERATURE DISCUSSION...
WILL KEEP THE HEAT ADVISORY GOING FOR TODAY...WITH DEWPOINTS POSSIBLY
MIXING OUT AGAIN THIS AFTERNOON NOT CONFIDENT WELL MEET HEAT INDEX
CRITERIA IN ALL PLACES.  HOWEVER...IM A LITTLE CONCERNED WE COULD
SEE HIGHER DEWPOINTS ACROSS OUR EASTERN AREAS IF MOISTURE POOLS
ALONG A WEAK SURFACE BOUNDARY.  EVEN IF THE HEAT INDEX CRITERIA IS
NOT MET...MANY LOCATIONS NORTH AND WEST OF THE OZARKS PLATEAU WILL
ONCE AGAIN EXPERIENCE TEMPERATURES OF 100 TO 105 DEGREES.  WITH THIS
IN MIND...AND THE PROLONGED EFFECTS OF THE HOT WEATHER...FELT A
CONTINUATION OF THE ADVISORY WOULD BE WARRANTED.

ETA 850 MB TEMPERATURES ARE SIMILAR TO SUNDAYS...RANGING FROM 25
DEG C OVER OUR WEST/NORTHWEST COUNTIES...TO 22 DEG C ACROSS
SOUTHCENTRAL MISSOURI.  TRENDED HIGHS TOWARD THE WARMER MET
GUIDANCE...AND TWEAKED UPWARD A COUPLE DEGREES HERE AND THERE.  NOT
MUCH RELIEF IN SIGHT ON TUESDAY...AS THE UPPER RIDGE REMAINS PARKED
OVERHEAD.  HIGH TEMPERATURES LOOK TO BE NEAR 100 ONCE AGAIN WEST AND
NORTH OF THE OZARK PLATEAU.

...PRECIPITATION DISCUSSION...
WITH THE WEAK BOUNDARY LINGERING OVER THE AREA ON MONDAY...KEPT 20
TO 30 POPS IN THE GRIDS AND EVEN EXTENDED THEM FURTHER WEST...ACROSS
THE ENTIRE FORECAST AREA.  MESOETA MIXED LAYER CAPES RANGE FROM 2500
TO 3000 J/KG AND WEAK CONVERGENCE IS NOTED AT 925 MB.  IN
ADDITION...THE LATEST RUN OF THE KF VERSION OF THE ETA DEVELOPS SOME
CONVECTION DURING THE AFTERNOON AND EARLY EVENING HOURS.  LOOKING AT
TUESDAY...THE AFOREMENTIONED CONDITIONS LOOK SIMILAR...THEREFORE I
ADDED LOW POPS IN FOR THE AFTERNOON AND EVENING HOURS.  ON
WEDNESDAY...THE FLOW ALOFT BECOMES SOUTHWEST AS THE RIDGE PUSHES
EAST AND A SIGNIFICANT SHORTWAVE TRACKS INTO THE CENTRAL PLAINS.
DECIDED TO REMOVE LOW POPS DURING THE DAY ON WEDNESDAY...AS THE
ASSOCIATED FRONT WILL BE WELL WEST OF THE FORECAST AREA.

LONG TERM (THURSDAY THROUGH SATURDAY)...

ON THURSDAY THE MAIN ENERGY ASSOCIATED WITH THE UPPER TROUGH WILL
PUSH NORTH OF THE FORECAST AREA...AS THE SURFACE BOUNDARY REACHES
THE AREA BY AFTERNOON.  LATEST GFS RUN KEEPS THE BOUNDARY IN THE AREA
THROUGH EARLY FRIDAY MORNING...THEREFORE DECIDED TO EXTEND 30 POPS
INTO THE OVERNIGHT HOURS THURSDAY NIGHT.  DID NOT CHANGE ANYTHING
FURTHER OUT IN THE EXTENDED PERIODS. THE GFS HINTS THAT THE REGION
WILL BECOME UNDER THE INFLUENCE OF NORTHWEST FLOW BY THE
WEEKEND...POSSIBLY BRINGING MORE CONVECTIVE CHANCES.

SAW

&&

.AVIATION...
WEAK NORTH-SOUTH BOUNDARY CUTS ACROSS KSTL-KSGF TWEB ROUTE EARLY
THIS MORNING...WITH SOME SCT-BKN ACCAS NOTED ON SATELLITE LOOP.
SPOTTY SHOWERS IN WRIGHT AND OZARK COUNTIES EARLIER THIS MORNING
HAVE DISSIPATED...BUT ADDITIONAL SHOWERS NOW SHOWING UP IN WARREN
AND FRANKLIN COUNTIES JUST WEST OF KSTL. HAVE ISOLD CONVECTION IN
THIS TWEB ROUTE TODAY GIVEN INSTABILITY...WEAK CONVERGENCE...AND
RELATIVELY MOIST MID LEVELS. TO THE WEST OVER THE KSGF AND KJLN TAF
SITES...650 MB TO 850 MB LAYER IS DRIER SO THINK THE PROBABILITY FOR
CONVECTION IS 20 PERCENT OR LESS...AND WILL NOT PLACE IN TAFS NOR IN
THE KSGF-KMKC TWEB ROUTE.

WB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH THIS EVENING FOR LOCATIONS NORTH AND
WEST OF BRANSON TO ROLLA.
.KS...HEAT ADVISORY THROUGH THIS EVENING FOR ALL KANSAS COUNTIES.

WFO SGF
Hazardous weather outlook, Aug 18, 12:00 PM CST, 1 hour 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDEX VALUES RANGING FROM 100 TO 107 DEGREES.

  ISOLATED TO SCATTERED THUNDERSTORMS CONTAINING WIND GUSTS IN
  EXCESS OF 40 MPH.

  AREAS AFFECTED AND TIMING:

  AREAS ALONG AND NORTHWEST OF THE INTERSTATE 44 CORRIDOR WILL
  EXPERIENCE HEAT INDICES OF 100 TO 107 DEGREES THIS AFTERNOON.

  SCATTERED THUNDERSTORMS ARE POSSIBLE OVER EXTREME SOUTHEAST
  KANSAS AND ALL OF THE MISSOURI OZARKS AFTER 100 PM TODAY.

  DISCUSSION:

  AN UPPER LEVEL HIGH PRESSURE SYSTEM REMAINS ANCHORED OVER THE
  MISSOURI VALLEY THIS AFTERNOON.  IN RESPONSE...TEMPERATURES
  WILL RISE INTO THE 100 TO 105 DEGREE RANGE IN MOST LOCATIONS
  ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR.  THE EXTREME HEAT
  IS CREATING INSTABILITY OVER THE REGION WHILE ERODING A MID LEVEL
  CAPPING INVERSION.  IN CONJUNCTION WITH A WEAK COLD FRONT DRAPED
  ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI...SHOWERS AND THUNDERSTORMS
  WILL LIKELY DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING
  HOURS.  A DRY LAYER IN THE LOWER LEVEL OF THE ATMOSPHERE SUGGEST
  THAT SOME OF THE STRONGER STORMS MAY DEVELOP MICROBURSTS CAPABLE
  OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH.  BRIEF PERIODS OF
  HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
  HAZARDS FROM THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A COLD FRONT WILL WEDGE INTO THE OZARKS OVERNIGHT THURSDAY AND
  FRIDAY.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
  THIS FEATURE AND CONTINUE INTO FRIDAY AFTERNOON.  SOME OF THESE
  STORMS MAY ACQUIRE SEVERE CHARACTERISTICS. HOWEVER...AT THIS TIME
  IT APPEARS THAT CLOUD TO GROUND LIGHTNING AND ISOLATED HEAVY RAIN
  POTENTIAL WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
August 18, 1:37 PM CST
Where
Texas County, 7 mi S of Licking
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.400, -91.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332577.